Charles Sandison, Mirror Room, Kiasma Museum, Helsinki, 2010
Convenors: François Penz, Department of Architecture
Andrew Nairne, Director of Kettle’s Yard
Anna Ferrari, Research Associate, Faculty of Architecture and History of Art
Date: Friday 10th May
Time: 11:00 – 17:00
Location: Graduate Building, Department of History of Art, 4A Trumpington Street, Cambridge, CB2 1QA (see map p.4)
The Museum as Interface is an AHRC Cultural Engagement Fund research project conducted by the Faculty of Architecture and History of Art of Cambridge University and Kettle’s Yard. Following in the footsteps of previous investigations into digital technologies in museum contexts at the university, this project aims to create the first mobile digital guide to Kettle’s Yard house collection created by Jim Ede between the 1950s and 1970s. The app will offer visitors the opportunity to discover original audio and visual archive material as they look at works on display.
This workshop takes Kettle’s Yard as a case study while broadening its focus to explore a framework for a coherent location-based digitally augmented museum experience.
A brief introduction to the AHRC project at Kettle’s Yard and a series of short 10 minute presentations around three themes:
Theme 1: the coded museum space
The museum is much more than a space for exhibiting a collection. The building fabric embodies much of its history, stories and concerns. It is a ‘storied layout’ inscribed in the walls and the floors. How is the museum being transformed by the visible and invisible virtual layers laid over its fabric? And how do such new coded spaces affect the visitor’s perception?
Theme 2: the curatorial arrangements and the artefacts as interface
The unsuspecting eye of the museum visitor encounters a succession of rich narrative layering, which comprises the curatorial narrative stance and the numerous tales and journeys told by each artefact. But how can the new digital technologies inform, interpret, reinforce, filter, edit and generally (re)mediate the richness of the work of art and not interfere with the ‘here and now’ of the museum experience?
Theme 3: digital challenges
Increasingly digital tools challenge the museum building as sole organizational device of artefacts. Knowledge representation can therefore be liberated from the ‘ballast of materiality’. But how can new structures of knowledge be successfully excavated out of the hidden layers of the combined spatial and curatorial arrangements?
Afternoon: Group Discussions and Presentations
Discussion in small groups and concluding presentation from each group.
- How can the museum experience be extended beyond the temporal and physical walls of the museum through new technologies?
- How can these technologies encourage visitor engagement with museum artefacts, and promote collaboration and sharing?
- What are the challenges and the opportunities of mediating multi-layered stories about objects in a dynamic way?
10:30-11:00 Registration and tea & coffee
Introduction [Chair François Penz, University of Cambridge]
11:10-20 Andrew Nairne Kettle’s Yard
11:20-35 Anna Ferrari University of Cambridge
& Mark Wingfield Cipher Arts
Theme 1: the coded museum space [Chair: Terence Wright, University of Ulster]
11:35-45 Tom Duncan Duncan McCauley, Berlin
11:45-55 Mark Leslie Martello Media, Dublin
11:55-12:05 discussion (10 mins)
Theme 2: the artefacts and the curatorial stance as interface [Chair: Lauren Wright, Turner Contemporary]
12:05-20 David Scruton Fitzwilliam Museum
& Carl Hogsden Museum of Archaeology and Anthropology
12:20-30 Maureen Thomas University of Cambridge
12:30-40 discussion (10 mins)
Theme 3: digital challenges [Chair: Steve Devine, Whitworth Art Gallery]
12:40-50 Ludvig Lohse Imperial War Museums
12:50-13:00 Chris Speed University of Edinburgh
13:00-10 discussion (10 mins)
BUFFET LUNCH (1 hour)
Group Discussions and Presentations
14:15 Discussion in groups
15:45 End of group activity
BREAK (15 mins) tea & coffee
16:00 Group 1 Presentation
16:15 Group 2 Presentation
16:30 Group 3 Presentation
17:00 Conclusion of the workshop
Finding 4A Trumpington Street
The entrance is on the left side of Martin’s Coffee House.